Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 235, NWS Dodge City, KS

September 7, 2006Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 2006, 6:58 PM CDT for Grant County, Stanton County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2006, 6:58 PM CDT (23:58 UTC)
Expired
Sep 7, 2006, 7:36 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:00 PM CDTHAIL 0.882 Ne Big Bow, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072359
SVRDDC
KSC067-187-080100-
/O.NEW.KDDC.SV.W.0235.060907T2358Z-060908T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
  EASTERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 800 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BIG BOW...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF WESTERN GRANT COUNTY...
  RURAL RESIDENCES OF EASTERN STANTON COUNTY...
  ULYSSES...
  BIG BOW...
  JOHNSON CITY...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
NATURES NUMBER ONE KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3742 10173 3743 10130 3772 10135 3772 10180

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 080019
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT THU SEP 7 2006

KSC067-187-080100-
/O.CON.KDDC.SV.W.0235.000000T0000Z-060908T0100Z/
STANTON KS-GRANT KS-
717 PM CDT THU SEP 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN GRANT AND EASTERN STANTON COUNTIES...

AT 712 PM CDT...DOPPLER RADAR REPORTED A SEVERE THUNDERSTORM CAPABLE 
OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR BIG 
BOW...MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF WESTERN GRANT COUNTY...
  RURAL RESIDENCES OF EASTERN STANTON COUNTY...
  BIG BOW...
  JOHNSON CITY...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THE PUBLIC REPORTED NICKEL SIZED HAIL AT 7 PM NEAR BIG BOW. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

LAT...LON 3742 10173 3743 10130 3772 10135 3772 10180

$$

FINCH
000 
WWUS53 KDDC 080036
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT THU SEP 7 2006

KSC067-187-080045-
/O.CAN.KDDC.SV.W.0235.000000T0000Z-060908T0100Z/
STANTON KS-GRANT KS-
735 PM CDT THU SEP 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT AND EASTERN
STANTON COUNTIES IS CANCELLED...

THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR
PROPERTY.

LAT...LON 3742 10173 3743 10130 3772 10135 3772 10180

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:25 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 7, 3:25 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU SEP 7 2006

.DISCUSSION...

DAYS 1-2...

THE FORECAST CHALLENGE FOR THE FIRST FEW PERIODS CONTINUES TO BE
CENTERED ON CHANCES FOR THUNDERSTORMS.

THE 12Z UPPER AIR ANALYSIS SHOWED THAT THE UPPER FLOW OVER THE
CONUS, ALBEIT SOMEWHAT WEAK, WAS BECOMING MORE ZONAL WITH TIME AS
THE EASTERN CONUS TROUGH CONTINUES TO FILL AND THE UPPER RIDGE
OVER THE WEST FLATTENS OUT. WEAK IMPULSES WERE EVIDENT IN THE
ANALYSIS OVER THE CENTRAL PLAINS WHILE A MORE SIGNIFICANT WAVE WAS
OVER THE NORTHERN GREAT BASIN.

FOR THIS EVENING, WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS
GOING IN THE WESTERN CWA TO COVER THE POSSIBILITY OF SOME OF THE
CONVECTION FIRING ALONG THE EASTERN SLOPES MAKING IT INTO OUR CWA.
ALSO THINK THERE IS POTENTIAL FOR LATE NIGHT STORMS AGAIN TONIGHT IN
AN AREA OF ISENTROPIC UPGLIDE ACROSS SOUTHWEST KANSAS, SIMILAR TO
LAST NIGHT.

THE SHORT TO MEDIUM RANGE MODELS HAVE BEEN STRUGGLING FOR THE PAST
FEW RUNS ON HOW THE WAVE ENERGY WILL COME OUT. THE LATEST RUNS OF
THE NAM/GFS SEEM TO BE CONVERGING ON THE IDEA THAT THIS WAVE WILL
MOVE INTO THE CENTRAL PLAINS FRIDAY AFTERNOON AND APPEAR TO PHASE
IT WITH A WEAK SHORTWAVE MOVING OUT OF THE DESERT SOUTHWEST. WITH
THIS IN MIND, HAVE KEPT THE GOING FORECAST FOR INCREASING POPS
FRIDAY AFTERNOON AND CONTINUING INTO SATURDAY MORNING BEFORE
TAPERING OFF FROM WEST TO EAST DURING THE DAY SATURDAY.

THINK THAT THE GOING TEMPERATURE FORECAST IS NOT TOO FAR OFF THE
MARK AND DID NOT MAKE ANY SIGNIFICANT ADJUSTMENTS TO IT.

DAYS 3-7...

MODELS CONTINUE TO STRUGGLE WITH THE EVOLUTION OF OUR UPPER TROF
AROUND 130/140W AND MAGNITUDE OF THE DOWNSTREAM RIDGE. AS A RESULT
CONFIDENCE IN THE LATER PERIODS REMAIN LOW. EVEN WITH LOW CONFIDENCE
IT STILL LOOKS LIKE THE TREND THROUGH MID WEEK ON KEEPING CYCLONIC
FLOW ALOFT OVER THE PLAINS AND COOLER AIR IN PLACE IS ON TRACK. HAVE
THEREFORE KEPT TEMPS IN THE 70S BUT IF WE GET A SUNNY DAY WE COULD
STILL SEE A FEW 80S...ESPECIALLY ON WEDNESDAY. AS FOR PCPN CHANCES
MODELS STILL TRYING TO MOVE AN UPPER TROF IN CNTL PLAINS AROUND
TUESDAY. TIMING...STRENGTH AND LOCATION UNCERTAIN BUT ALL MODELS
SHOWING SOMETHING AROUND THAT TIME FRAME. RATHER THAN ADJUSTING POPS
TO AGREE WITH LATEST MODELS RUN HAVE OPTED TO LEAVE MENTION OF PCPN
AS IS AND ADJUST THE TIMING WHEN CONFIDENCE ENHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  59  74 /  10  50  50  40
GCK  57  76  58  73 /  20  50  50  40
EHA  58  74  57  72 /  20  50  50  30
LBL  57  76  60  75 /  20  50  50  40
HYS  57  77  58  73 /  10  30  50  50
P28  59  82  61  79 /   0  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

GERARD/BURGERT

FN02/18
Hazardous weather outlook, Sep 7, 4:59 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT THU SEP 7 2006

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
459 AM CDT THU SEP 7 2006 /359 AM MDT THU SEP 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND INTO TONIGHT...MAINLY WEST OF AN
ASHLAND TO WAKEENEY LINE. WIND SHEAR IS FAIRLY WEAK AND WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH AN ISOLATED HIGH WIND
GUST OR HAIL REPORT IS NOT COMPLETELY OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FROM LATE FRIDAY
INTO SATURDAY NIGHT. IT IS DIFFICULT TO SAY AT THIS POINT HOW
INTENSE THE STORMS WILL BE...ALTHOUGH THE BEST CHANCES FOR
ANYTHING SEVERE WILL BE ON SATURDAY. STAY TUNED FOR FURTHER
UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

26

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.